Format

Send to

Choose Destination
Eur J Echocardiogr. 2006 Dec;7(6):470-2. Epub 2005 Nov 7.

Methemoglobinemia revisited: an important complication after transesophageal echocardiography.

Author information

1
Department of Internal Medicine, UMDNJ-Robert Wood Johnson Medical School, One Robert Wood Johnson Place, MEB 486, New Brunswick, NJ 08903, USA. tsigreco@umdnj.edu

Abstract

Methemoglobinemia induced by the use of benzocaine-containing topical anesthetics is a rare, but potentially lethal complication after transesophageal echocardiography (TEE). We report a patient who developed methemoglobinemia after TEE. A review of the literature was performed and the majority of cases of benzocaine-induced methemoglobinemia reported thus far have occurred in patients undergoing TEE, endotracheal intubation, esophagogastroduodenoscopy, and bronchoscopy. All of these procedures have become more frequent than before, and there is a need to reemphasize the potential problem and to reconsider the need for further use of topical anesthetics.

PMID:
16275102
DOI:
10.1016/j.euje.2005.09.004
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center